Given 1 in 8 Australians right now are taking an antidepressant, chances are you’re seeing a lot of clients on these, especially the SSRIs. Erica McIntyre (fellow naturopath) and colleagues, found that in fact, mental health diagnoses affect about 43% of individuals who choose to seek help from a naturopath or herbalist, so clearly this is across all of our waiting rooms. Accordingly, by this stage in your clinical career you’ve probably seen more than 1 patient taking the identical SSRI – e.g. Citalopram (aka Lexapro or Cipramil) Have you also by now, therefore come to ‘expect the unexpected’, when it comes to patients on the same prescription, in terms of ‘weight effects’? The majority not reporting this to be a major concern or issue but the occasional client, experiencing such significant weight gain, they may even have seen this as a reason to discontinue the medication. So what’s up with that then? Don’t we all wish we knew for certain! But getting our heads around the potential mechanisms is important for our patients, in terms of making more informed choices, as well as offering us insight perhaps into their neurobiological nuances.
Some of you will know, this used to be my place of business.
I have a background in the pharmaceutical industry, specifically psychiatric meds, more specifically SSRIs and even I find every time I duck-dive back into the literature I come up with more ‘fish’ – critical new information about mechanisms, secondary and unexpected actions, unforeseen benefits, barriers and yes, some sad or bad new detail. Consequently, I always field lots of questions about SSRIs in our mentoring sessions & one that often comes up is why some patients gain weight on SSRIs. What’s most curious to many, is how the weight effects of antidepressants can be hard to predict. There is not a consistent pattern across any specific antidepressant class, nor just 1 or 2 medications within a class, that will do it, while the others never will. This is in contrast to the many determinations and drivers for who will or won’t get discontinuation syndrome. So what mechanisms might be behind such an individualistic weight response and is there any way to predict or prevent this?
Here we find ourselves again with the question that keeps all IM practitioners awake at night:
A worthy question indeed. According to comprehensive reviews of this issue: there are still multiple candidates – one is the incidental histamine blocking that some SSRIs exhibit (could this flag someone low in histamine to start with??), while others still hold some suspicion over an old foe, elevated prolactin, that we can see in a minority of patients on these meds…easy to measure and confirm or refute, right? But always ask your patients first, How has your diet changed over this same period? How has your activity changed? You may of course find, you need look no further. People can give you the answer on a platter with things like, “I just relaxed a lot more: about what I ate and my weight”…Bingo! As always, the patient in front of you is their own little ultimate black-box…🧐
Never our call to make, but with 1 in 8 Australians at any time taking antidepressants, playing a supportive role for patients wishing to discontinue their antidepressant medication is common. So what do we know, about how to really do this well, what to expect and how to perhaps mitigate some of the bumps that might lie ahead. What in our artillery should we go in armed with either during the discontinuation or, better still, beforehand? This Update in Under 30 outline the key principles of patient prescriptions in this context and may assist patients, in their desire to truly leave the antidepressants behind.